Topamax side effects

Topamax is a popular drug for the prevention of migraine headaches.  IT works for about half of the patients who try it.  The main problem that makes people stop taking the drug is cognitive side effects.  Patients tell us that they feel “stupid” on this drug.  An article just published in the European Journal of Neurology pinpoints the main cognitive problem, which turns out to be word fluency.  This means having trouble coming up with the right word. 

7 comments
  1. Jeana says: 07/16/20091:35 pm

    Has anyone had digestive problems? I have had bad (and stinky) gas, reflux, and diarrhea with some of the other nerve problems. I haven’t lost any weight (darn it), but food doesn’t taste right.

  2. Janell says: 09/04/20082:04 pm

    I have only been on 25mg once a day for about 6 months but in that time I have definitely had trouble with word recall and concentrating. I have trouble adding numbers in my head and multiplying something as simple as 3×4. I feel like sleeping all the time and the worst of it is that I developed fluid retention also. I stopped taking it about a week ago because the side effects were outweighing the benefit of fewer migraines. I had gone from about 15 days a month with migraines to only 2-3. I will just have to rely soley on my PRN med.

  3. laurie says: 07/09/20088:57 pm

    my doctor upped my dosage from 100mg a day to 150. i was doing fine until then, i lost about 25lbs, the only side effect is that i cannot drink soda anymore. but since he put me up to 150mg, my feet and legs are numb and feel like im stepping on pins and needles, and ended up spraining my ankle. i have stopped taking it, and i think ill just find a way to deal with the migrains because this is awful.

  4. JENNY says: 05/15/200811:19 pm

    I have been taking 75mg of topamax once a day for 3years. I do have some side effects like memory problems and sometimes I feel a little sluggish. I also have a side effect that hasn’t been mentioned and was wondering if anyone else experienced it hair thinning. I started out with thick hair that used to be pretty. Now it’s thin and dry!

  5. leigh ann says: 02/17/20089:40 pm

    I have been on and off Topamax since it came out (not to mention every other prophylactic available) for the last 20 years. I am currently on Topamax 200mg twice daily with very little bothersome side effects. When I first went on Topamax years ago, 25mg sent me into a cardiac/stress fit which caused me to think I would die. I talked to my MD and stopped taking Topamax for a while, but the migraines were horrid and I was willing to chance another cardiac episode for a real life. I started out the Topamax slowly and I also took Neurontin 300mg three times daily and 600mg at night. The Neurontin, along with the Topamax seemed to negate any side effects of either med. I did lose 75 pounds, but I was 75 pounds overweight. I did not have any significant cognitive impairments. I was able to obtain three college degrees with honors. I did not have the pins and needles in my hands or feet. I did not have any problems with the mood swings or any anxiety/jittery feelings. I was not fatigued or out of it. In fact, since I was pain free, I was able to exercise and have a real life again.

    As time went on, I stopped taking the Neurontin. I now take only the Topamax. I have been on just Topamax 200mg twice daily for two years now. At times, I might have trouble remembering someone’s name or remembering a word for an object, but it is not much different than before I started taking Topamax. I would much rather deal with this little inconvenience than deal with debilitating pain that saps the life-blood out of me.

    I wish you all the best in finding something that works for you.

  6. Pam Casey says: 02/14/20084:39 pm

    I nearly gave up driving at night. Decision making was difficult. I would set aside a weekend for each dosage increase because I became a zombie. My demeanor at work changed, threatening my job. Stupid only begins to describe the side effects I endured with Topamax.

    For thirty years I’ve been a testing ground for new migraine pharmaceuticals. Topamax was the worst.

    I promised my doctor I would stay on it for three months. The gift at the end was that days without migraine were beautiful again. I still have to deal with the monster in my head three or four days a week but I have my life back to enjoy in the interim.

  7. Christy says: 02/07/20089:46 am

    Unfortunately, I never reached the dose my doctor wanted me on b/c of side effects. I was having palpitations (the kind where it feels like your heart is skipping a beat), I had ZERO appetite (I had to force myself to eat), and I felt like I was high on caffeine, a lot of caffeine. I don’t remember having word problems, but it’s possible with the “caffeine-y” feeling.

Submit comment